Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 28, NWS Kansas City, MO

September 1, 2014Cooper County, Howard County, Pettis County, Missouri

NWS Kansas City, MO issued this flash flood warning at Sep 1, 2014, 10:26 PM CDT for Cooper County, Howard County, Pettis County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2014, 10:26 PM CDT (03:26 UTC)
Expired
Sep 2, 2014, 1:30 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Cooper County, MO, Howard County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 123 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2037 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
1.9
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WGUS53 KEAX 020326
FFWEAX
MOC053-089-159-020630-
/O.NEW.KEAX.FF.W.0028.140902T0326Z-140902T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1026 PM CDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COOPER COUNTY IN CENTRAL MISSOURI...
  NORTHEASTERN PETTIS COUNTY IN CENTRAL MISSOURI...
  SOUTH CENTRAL HOWARD COUNTY IN CENTRAL MISSOURI...

* UNTIL 130 AM CDT

* AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. A REPORT OUT OF COLUMBIA MISSOURI INDICATED OVER 4    
  INCHES OF RAIN OVER THE PREVIOUS 3 HOURS. THE DUAL POL RADAR       
  INDICATIONS OF MORE THAN INCHES STRETCHES TOWARD THE WEST THROUGH  
  COOPER AND PETTIS COUNTIES. SEVERAL ROADS ARE ALSO REPORTED CLOSED 
  IN COOPER COUNTY AS A RESULT OF WATER OVER THE ROADS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOONVILLE...BUNCETON AND PILOT GROVE.
  THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 87 AND 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF  ARE POSSIBLE IN THE WARNED AREA.

&&

LAT...LON 3874 9259 3878 9331 3893 9332 3893 9305
      3897 9305 3899 9302 3903 9255 3898 9256
      3892 9249

$$

LEIGHTON
1 follow-up statement
712 
WGUS73 KEAX 020521
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1221 AM CDT TUE SEP 2 2014

MOC053-089-159-020630-
/O.CON.KEAX.FF.W.0028.000000T0000Z-140902T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COOPER MO-HOWARD MO-PETTIS MO-
1221 AM CDT TUE SEP 2 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN PETTIS...
SOUTH CENTRAL HOWARD AND COOPER COUNTIES UNTIL 130 AM CDT...

AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA...WITH 
RADAR ESTIMATES OF 3 TO 5 INCHES OF RAIN.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...BOONVILLE...BUNCETON AND PILOT GROVE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 87 AND 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3874 9259 3878 9331 3893 9332 3893 9305
      3897 9305 3899 9302 3903 9255 3898 9256
      3892 9249

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 6:40 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 1, 6:40 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT Mon Sep 1 2014

.SHORT TERM...(This Evening through Tuesday)
Issued at 412 PM CDT MON SEP 1 2014

Very near term concerns hinge on overcoming a stout cap left from
last nights extensive convection. Visible satellite imagery notes
the thick/flat stratocu deck defining this cap which has spread
across most of the CWA this afternoon. Operational models are having
a hard time dealing with this stable environment and generating
convection across the southern 1/2 of the CWA. Closer look at the
NAM/GFS Bufr soundings, especially the GFS as it has correctly held
onto the cap longer, reveals just how strong the cap is. Short term
Hi-Res models are superior and have trended southward with bulk of
convection and focus on the outflow boundary left by this mornings
decayed convection. For now will pare back PoPs south of the MO
River and focus on far southern counties. Northern half will remain
dry.

Otherwise, a weak cold front will drift south through the CWA
overnight, likely stalling over the far southern CWA around sunrise.
Have added fog to the forecast due to near calm winds, clearing
skies across northern MO, very moist boundary layer and a now
climatologically favorable time of year for fog formation.

Weak high pressure tries to build in on Tuesday but probably won't
have much luck due to the presence of the stalled front. Net effect
is near seasonal temperatures with drier conditions across far
northern MO but remaining humid south of the MO River.

.LONG TERM...(Tuesday Night through Monday)
Issued at 412 PM CDT MON SEP 1 2014

Zonal flow aloft will take root Tuesday through Thursday with falling
pressures building in across the Central Plains late Tuesday and
Wednesday allowing the stalled front to return northward as a warm
front. As the low level jet reforms in response to falling pressures
the isentropic ascent above the warm front should allow scattered
elevated convection to form Tuesday evening and through the night.
Models due pick up on this and the isentropic ascent is quite
prevalent on the 310K surface. Have gone with high end chance PoPs.

Convection will exit the region Wednesday afternoon with dry and
hot conditions returning as an elevated mixed layer spreads in.

The dry weather won't last long as the medium range models have
remained consistent in dragging a moderately strong cold front
through KS and MO Friday/Friday night. Timing may be a bit of a
problem for high temperatures but convection is pretty certain
during this period. The elevated mixed layer within the pre-frontal
zone should keep the region dry until fropa. Elevated post-frontal
convection likely to break out initially within the surface to h8
layer. A veering low-level jet will keep the convection going
through Friday night.

The weekend is shaping up to be gorgeous as our first true taste of
fall-like weather moves in with high temperatures in the 70s and
overnight lows generally in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 630 PM CDT MON SEP 1 2014

Expect surface winds to be generally light and variable through most
of the forecast period as a surface boundary remains in place. A
conditional fog forecast is in the works for the terminals,
especially the KC terminals. Low/mid level clouds will need to go
away before fog will be possible. Model soundings indicate that the
clouds will burn off, so it's more than conceivable that light fog
will be probable at MCI and MKC. Once the sun rises VFR conditions
should prevail with a cumulus field around 3 kft through the day on
Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...Leighton
Hazardous weather outlook, Sep 1, 8:21 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
821 PM CDT MON SEP 1 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-030130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
821 PM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
 EVENING SOUTH OF THE US 50 CORRIDOR. STRONG STORMS ARE
POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

 AREAS OF FOG ARE EXPECTED TO FORM DURING THE PRE-DAWN HOURS OF
 TUESDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THE NEXT ROUND OF THUNDERSTORMS IS EXPECTED TUESDAY NIGHT INTO
 WEDNESDAY...AND AGAIN THURSDAY NIGHT THROUGH SATURDAY. THE OVERALL
 SEVERE WEATHER RISK APPEARS LOW AT THIS TIME.

In the hours before

Local storm report, Sep 1, 7:11 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
711 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 S WARRENSBURG         38.73N 93.74W
09/01/2014  E1.00 INCH       JOHNSON            MO   TRAINED SPOTTER

            MOSTLY PEAS...WITH A FEW 1 INCH HAIL STONES

&&

JL
Special weather statement, Sep 1, 9:37 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
937 PM CDT MON SEP 1 2014

MOZ043-020300-
CASS MO-
937 PM CDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASS COUNTY UNTIL 1000 PM
CDT...

AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEVELAND...OR 6 MILES NORTH OF LOUISBURG...
MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PECULIAR...HARRISONVILLE...GARDEN CITY...CLEVELAND...FREEMAN...EAST
  LYNNE...WEST LINE...GUNN CITY AND STRASBURG.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3863 9461 3882 9460 3876 9412 3849 9414
TIME...MOT...LOC 0236Z 287DEG 41KT 3871 9463

BLAIR
Special weather statement, Sep 1, 9:49 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
949 PM CDT MON SEP 1 2014

MOZ046-020315-
COOPER MO-
949 PM CDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOPER COUNTY UNTIL
1015 PM CDT...

AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TIPTON...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUNCETON...PRAIRIE HOME AND WOOLDRIDGE.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3868 9262 3868 9292 3869 9296 3897 9257
      3893 9250 3892 9249
TIME...MOT...LOC 0249Z 233DEG 35KT 3867 9279

BLAIR
Special weather statement, Sep 1, 10:08 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1008 PM CDT MON SEP 1 2014

KSZ057-020330-
MIAMI KS-
1008 PM CDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI COUNTY UNTIL 1030
PM CDT...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RANTOUL...OR 8 MILES EAST OF OTTAWA...
MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILLSDALE...WAGSTAFF AND CHILES.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3870 9506 3872 9506 3873 9503 3874 9484
      3874 9475 3861 9471 3855 9507 3869 9507
TIME...MOT...LOC 0307Z 256DEG 37KT 3859 9510

BLAIR
Special weather statement, Sep 1, 10:19 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1019 PM CDT MON SEP 1 2014

MOZ043-044-054-020345-
CASS MO-HENRY MO-JOHNSON MO-
1019 PM CDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON...NORTHERN
HENRY AND SOUTHEASTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL
1045 PM CDT...

AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GARDEN CITY...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CREIGHTON...URICH...CHILHOWEE...LEETON...QUICK CITY...BLAIRSTOWN...
  HARTWELL AND POST OAK.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3861 9363 3846 9365 3838 9382 3855 9424
      3868 9405
TIME...MOT...LOC 0319Z 284DEG 39KT 3859 9408

BLAIR
Local storm report, Sep 1, 10:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     FLASH FLOOD      BOONVILLE               38.96N 92.75W
09/01/2014                   COOPER             MO   911 CALL CENTER

            HIGHWAY U AND DOYLE CLOSED DUE TO HIGH WATER. HIGHWAY 87
            500 FT FROM I-70 OVERPASSED CLOSED DUE TO HIGH WATER.
            SEVERAL REPORTS OF ACCIDENTS DUE TO HYDROPLANING.

&&

KBRONIS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:37 PM CDTSpecial Weather StatementEAXCass23 min
Sep 1, 9:49 PM CDTSpecial Weather StatementEAXCooper26 min
Sep 1, 10:19 PM CDTSpecial Weather StatementEAXHenry26 min
Sep 1, 10:35 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson40 min
Sep 1, 11:32 PM CDTRiver Flood WarningEAXCooper54 hr

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.